The majority of hypoglycemic episodes are due to drugs, most commonly insulin, sulfonylureas, and alcohol. Patients with insulin-dependent diabetes on conventional insulin therapy will have one symptomatic episode of hypoglycemia per week on average, and those on intensive insulin therapy will have two per week. An estimated 4 per cent of deaths of insulin-dependent diabetes patients are due to hypoglycemia. The majority of patients with insulin-dependent diabetes have deficient glucagon response to low plasma glucose. Many patients have diminished adrenergic response. Some patients, particularly those with long-standing diabetes, lose the classic symptoms of hypoglycemia. This syndrome of hypoglycemia unawareness makes complications much more frequent and dangerous. Recent studies of patients with insulinomas suggest that the mechanism of unawareness may be the hypoglycemia itself and that intensive insulin therapy may worsen this problem.
Sulfonylureas are also prone to cause hypoglycemia. Such episodes may be long lasting, particularly with first-generation drugs. High insulin and low C peptide concentrations characterize hypoglycemias from insulin injection, and inappropriately high levels of both substances are common with sulfonylureas. These drugs can be detected in the urine or plasma.
Hepatic oxidation of ethanol ultimately to acetate leads to the accumulation of NADH and diminished NAD + which is needed as a cofactor for several steps of gluconeogenesis. Hypoglycemia tends to occur in food-deprived individuals within 6 to 24 h after moderate intake of ethanol. Mortality may be as high as 10 per cent.
Other drugs are known to decrease serum glucose. Salicylates in large doses can cause hypoglycemia in children and, rarely, in adults. Pentamidine, a b-cell toxin, causes hypoglycemia in a dose-dependent manner by stimulating insulin release. It may lead to late development of diabetes.
Was this article helpful?